Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 6, NWS Phoenix, AZ

July 3, 2021Maricopa County, Arizona

NWS Phoenix, AZ issued this dust storm warning at Jul 3, 2021, 5:43 PM MST for Maricopa County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 5:43 PM MST (00:43 UTC)
Expired
Jul 3, 2021, 6:45 PM MST
In force
62 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 100 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3054 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WWUS55 KPSR 040043
DSWPSR

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
543 PM MST Sat Jul 3 2021

AZC013-040145-
/O.NEW.KPSR.DS.W.0006.210704T0043Z-210704T0145Z/
Maricopa AZ-
543 PM MST Sat Jul 3 2021

The National Weather Service in Phoenix has issued a

* Dust Storm Warning for...
  Maricopa County in south central Arizona...

* Until 645 PM MST.

* At 543 PM MST, a wall of dust was along a line extending from 17
  miles southwest of Wickenburg to near Wittmann to Waddell, moving
  southwest at 25 mph.

  HAZARD...Less than a quarter mile visibility with strong wind in 
           excess of 50 mph.

  SOURCE...Trained weather spotters.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
  AZ Interstate 10 between mile markers 76 and 126.
  US Highway 60 between mile markers 123 and 146.
  AZ Route 85 between mile markers 143 and 154.

Locations impacted include...
Glendale, Surprise, Goodyear, Buckeye, El Mirage, Tonopah, Sun City
West, Waddell, Wittmann, Circle City, Litchfield Park, Palo Verde,
Perryville, White Tank Mountain Park and Luke AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Strong to severe thunderstorms are also possible behind this wall of
dust. Keep updated with this quickly evolving situation.

&&

LAT...LON 3361 11230 3324 11252 3330 11290 3347 11334
      3384 11296 3384 11256
TIME...MOT...LOC 0043Z 034DEG 21KT 3375 11290 3371 11257 3360 11237 

$$

SDB
1 follow-up statement
417 
WWUS55 KPSR 040115
DSWPSR

Dust Storm Warning
National Weather Service Phoenix AZ
615 PM MST Sat Jul 3 2021

AZC013-040145-
/O.CON.KPSR.DS.W.0006.000000T0000Z-210704T0145Z/
Maricopa AZ-
615 PM MST Sat Jul 3 2021

...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
MARICOPA COUNTY...

At 615 PM MST, a wall of dust was along a line extending from 8 miles
northwest of Tonopah to 7 miles west of White Tank Mountain Park to
near Perryville, moving southwest at 25 mph.

  HAZARD...Less than one quarter mile visibility with strong wind in 
           excess of 50 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

This includes the following highways...
AZ Interstate 10 between mile markers 76 and 127.
AZ Route 85 between mile markers 143 and 154.
AZ Route 303 between mile markers 105 and 115.

Locations impacted include...
Glendale, Surprise, Goodyear, Buckeye, Tonopah, Litchfield Park, Palo
Verde, Perryville, White Tank Mountain Park, Luke AFB, Liberty, Palo
Verde Nuclear Generation Station, Wintersburg, Hassayampa and
Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.

Strong to severe thunderstorms are also possible behind this wall of
dust. Keep updated with this quickly evolving situation.

&&

LAT...LON 3324 11252 3330 11290 3347 11334 3378 11302
      3371 11265 3362 11241 3355 11233
TIME...MOT...LOC 0115Z 034DEG 21KT 3361 11301 3357 11268 3346 11248 

$$

SDB

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 3, 4:15 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 3, 4:15 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
415 PM MST Sat Jul 3 2021

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
Chances for showers and thunderstorms will continue through this
weekend with decreasing chances by Monday followed by little chance
for the middle of next week. Storms will be common over the higher
terrain and more isolated on the lower elevations. Gusty winds with
localized blowing dust and localized heavy rainfall capable of
producing flash flooding will be the main impacts. Although a
general drying and warming trend with above normal temperatures is
expected next week across most of the region, isolated storm chances
are likely to persist over the eastern Arizona high terrain.

&&

.DISCUSSION...
Latest signals from observational and model data point to an active
evening across south-central Arizona. The atmosphere is
exceptionally moist today with PWATs ranging from 1.5 to 2.0 inches,
placing it in the 95th percentile of climatology for the day. Latest
RAP streamline analysis depicts the inverted trough across
southeastern Arizona, situated between two anticyclones, one across
western Texas and another across northern Arizona. The resulting
mean layer flow is out of the southeast, which will be favorable to
maintain the deeper moisture. Surface dewpoints have only dropped a
few degrees this afternoon and remain in the lower 60s.

Convection has already initiated along the Mogollon Rim, and across
portions of southeastern Arizona near a well-defined vort max.
Morning KPHX sounding indicated relatively strong easterly flow of
30 kt at 600 mb, which will help to steer activity into south-
central Arizona this evening. Consensus from the CAMs including the
HRRR suggests an outflow boundary from storms in the higher terrain
will also provide the lift necessary to overcome any low-level CIN
in the Valley, while also allowing new cells to propagate rapidly
into the deserts south and west of Phoenix. Consequently, PoPs were
increased to around 50 percent in the Phoenix area, and as high as
70 percent near Casa Grande.

HREF ensemble max gusts are around 50 mph in the strongest storms,
and this is not entirely surprising given the anomalously rich low-
level moisture and subsequent dearth of DCAPE. Nevertheless, strong
wind gusts will still be possible in the vicinity of the outflow
boundary as it descends into the lower deserts. However, the greater
threat will likely be the potential for flash flooding, particularly
across the higher terrain of Gila County and within the recent burn
scars. Latest guidance suggests rain rates could reach 1-3 in/hr in
the strongest cells.

&&

.PREVIOUS DISCUSSION...
A shift in the pattern is expected to begin on Sunday with the drier
southerly flow across the western deserts to begin expanding
eastward late in the day as well as drier northwesterly mid level
flow beginning in the afternoon. Abundant boundary layer moisture
will still be present over much of the region on Sunday, but the
drying aloft will begin to have a noticeable effect on storm
activity, especially across the lower deserts. Showers and storms
will again be likely across the eastern Arizona high terrain Sunday
afternoon, but they will likely have a more difficult time
maintaining their westward push into the south-central Arizona
deserts. Can't rule out some isolated to scattered storms affecting
the Phoenix area Sunday, but chances mostly drop into a 15-20% range.

The westerly drying will continue early next week, likely ending
storm chances completely across the lower deserts as early as
Monday. Afternoon surface dew points are forecast to drop into the
40s across the western deserts on Monday and then across the south-
central Arizona deserts on Tuesday. The upper level ridge center is
also seen shifting into Nevada while also strengthening, likely
leading to H5 heights increasing to 592-595dm across the Desert
Southwest. The drying boundary layer and increased heights aloft
should push daytime highs to around 110 degrees in the Phoenix area
to 110-113 degrees across the western deserts. So far NBM guidance
has been keeping temperatures just below excessive heat levels for
next week, but if the upper end of guidance proves true then some
heat products may be needed. After a few days of likely minimal
monsoon storm activity confined to the eastern Arizona high terrain,
there are signs of some moisture return and expansion into the lower
deserts at some point later next week. However, the flow pattern
through next weekend does not look very conducive for deep moisture
advection, likely limiting storm chances across the lower deserts.

&&

.AVIATION...Updated at 2315Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
HREF output shows gusty N/NE winds moving through the metro between
01Z-04Z with greater than a 70% chance of gusts above 30kt. There is
also multiple outflows moving in from the south which could create
collisions and erratic directions. NBM probabilities of storms at
any location is better than 50% with HREF neighborhood probabilities
about the same. Kept VCTS along outflow, then VCSH and variable
winds later this evening. Some dust could be picked up along
outflows as well. Cigs 8K-12K ft AGL are forecast by NBM this
evening and overnight. NBM has nearly 30% chance of rain through
Sunday morning, but cut off mention shortly after midnight. NBM
shows west winds and storm chances less than 15% Sunday afternoon
and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Southeast to southwest winds are forecast during the periods with
speeds mostly below 12kt. HREF output shows a weakening outflow
boundary hitting KBLH later tonight though probabilities of greater
than 30kt is 10% or less. Cloud heights will be 12K ft and above
with NBM showing less coverage tomorrow.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Moisture will decrease gradually through the midweek period, which
will generally confine the threat of storms to eastern Arizona. A
return of deeper moisture looks possible late next week with storm
chances potentially increasing and expanding westward across
Arizona. Temperatures for the bulk of the period will run a few to
several degrees above normal. Min RH values will drop into the 10-
15% range over southeast California and southwest Arizona and 15-25%
range over south central Arizona with the highest values over the
higher terrain north and east of Phoenix. Max RHs will recover into
the 30-45% range for most locations. Apart from thunderstorms, wind
patterns will follow diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...18
FIRE WEATHER...Hirsch/Hopper/Kuhlman

In the hours before

Special weather statement, Jul 3, 4:46 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
446 PM MST Sat Jul 3 2021

AZZ537-541-542-544>547-549-556-557-040030-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
446 PM MST Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
530 PM MST...

At 443 PM MST, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Sycamore Creek to
Camp Creek to 6 miles west of Cave Creek to 7 miles southwest of
Castle Hot Springs. New thunderstorm development is possible with
this outflow.

Movement was south at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, Fountain Hills,
Sugarloaf Mountain, New River, Sycamore Creek, Sun City West,
Ballantine Trailhead, Circle City, Round Valley, Wittmann, Sunflower,
Sun City, Cave Creek, Carefree, Deer Valley Airport and Arrowhead
Mall.

This includes the following highways...
AZ Interstate 17 between mile markers 211 and 241.
AZ Route 51 between mile markers 12 and 15.
US Highway 60 between mile markers 125 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3400 11175 3401 11143 3395 11135 3381 11132
      3368 11135 3360 11206 3369 11252 3379 11258
      3395 11260 3396 11258 3389 11228 3391 11224
      3395 11224 3405 11215
TIME...MOT...LOC 2343Z 347DEG 15KT 3392 11152 3392 11180 3382 11208
3391 11245

SDB
Special weather statement, Jul 3, 5:11 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
511 PM MST Sat Jul 3 2021

AZZ534-537-538-040100-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
511 PM MST Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 600 PM
MST...

At 511 PM MST, Doppler radar was tracking a strong thunderstorm over
Wickenburg, moving southwest at 15 mph.

Winds in excess of 40 mph along with blowing dust and reduced
visibilities below 4 miles will be possible with this storm.

Locations impacted include...
Wickenburg, Circle City and Morristown.

This includes the following highways...
US Highway 60 between mile markers 97 and 126.
AZ Route 74 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3398 11269 3396 11258 3378 11256 3370 11254
      3376 11297 3395 11296 3400 11293 3400 11273
TIME...MOT...LOC 0011Z 024DEG 14KT 3395 11273

SDB
Special weather statement, Jul 3, 5:20 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
520 PM MST Sat Jul 3 2021

AZZ558-560>562-040045-
San Carlos AZ-Dripping Springs AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
520 PM MST Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 545 PM MST...

At 520 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Cutter, or 11 miles north of Christmas. This storm was
nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Globe.

This includes AZ Route 77 between mile markers 157 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3321 11056 3311 11072 3324 11087 3336 11075
      3335 11066
TIME...MOT...LOC 0020Z 151DEG 2KT 3323 11070

SDB
Local storm report, Jul 3, 5:28 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
528 PM MST SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     5 SSE GLOBE             33.33N 110.76W
07/03/2021  M59 MPH          GILA               AZ   OFFICIAL NWS OBS

            GLOBE RAWS. TIME ESTIMATED BASED ON RADAR.

&&
Special weather statement, Jul 3, 5:32 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
532 PM MST Sat Jul 3 2021

AZZ537-541-542-544-040115-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
North Phoenix/Glendale AZ-
532 PM MST Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 615 PM
MST...

At 532 PM MST, Doppler radar was tracking a strong thunderstorm near
Sun City West, moving south at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Glendale, Peoria, Surprise, El Mirage, Youngtown, Sun City West, Sun
City, Waddell, Wittmann, Beardsley, Surprise Stadium, Arrowhead Mall
and Vistancia.

This includes the following highways...
US Highway 60 between mile markers 129 and 147.
AZ Route 101 between mile markers 13 and 18.
AZ Route 74 between mile markers 10 and 16, and between mile markers
23 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3385 11243 3380 11216 3361 11221 3359 11236
      3367 11256 3382 11253
TIME...MOT...LOC 0032Z 019DEG 5KT 3373 11232

SDB
Local storm report, Jul 3, 5:43 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
543 PM MST SAT JUL 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     DUST STORM       1 WSW WITTMANN          33.77N 112.54W
07/03/2021                   MARICOPA           AZ   TRAINED SPOTTER

            LESS THAN 1.4 MILE VISIBILITY.

&&

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:11 PM MSTSpecial Weather StatementPSR49 min
Jul 3, 5:20 PM MSTSpecial Weather StatementPSR25 min
Jul 3, 5:29 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 3, 5:32 PM MSTSpecial Weather StatementPSRMaricopa43 min
Jul 3, 5:38 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 3, 5:41 PM MSTDust Storm WarningPSRMaricopa, Pinal44 min
Jul 3, 5:56 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 3, 6:05 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 3, 6:10 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 3, 6:20 PM MSTSpecial Weather StatementPSRMaricopa40 min
Jul 3, 6:23 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 3, 6:31 PM MSTSpecial Weather StatementPSRGila44 min
Jul 3, 6:43 PM MSTDust Storm WarningPSRLa Paz, Maricopa, Pinal, Yuma62 min
Jul 3, 6:46 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 3, 7:13 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 4, 3:09 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 4, 3:43 PM MSTSpecial Weather StatementPSRGila32 min
Jul 4, 4:10 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 4, 4:36 PM MSTSpecial Weather StatementPSRGila24 min
Jul 4, 4:51 PM MSTSpecial Weather StatementPSRGila39 min

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.